Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



The joint spectrum of commuting nonnormal operators

Author: John Bunce
Journal: Proc. Amer. Math. Soc. 29 (1971), 499-505
MSC: Primary 47.30; Secondary 46.00
MathSciNet review: 0283602
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We define the joint approximate spectrum of a finite family of bounded commuting operators on a Hilbert space and show that it is closed and nonempty. If the operators are all hyponormal, then the family need not be finite, and the joint approximate spectrum can be defined in terms of the multiplicative linear functionals on the generated $ {C^\ast}$-algebra. These definitions extend the usual definition of the joint spectrum of a family of commuting normal operators.

References [Enhancements On Off] (What's this?)

  • [1] Arlen Brown, On a class of operators, Proc. Amer. Math. Soc. 4 (1953), 723-728. MR 15, 538. MR 0059483 (15:538c)
  • [2] J. Bunce, Characters on single generated $ {C^\ast}$-algebras, Proc. Amer. Math. Soc. 25 (1970), 297-303. MR 0259622 (41:4258)
  • [3] Jacques Dixmier, Les $ {C^\ast}$-algèbres et leurs représentations, Cahiers Scientifiques, fasc. 29, Gauthier-Villars, Paris, 1964. MR 30 #1404. MR 0171173 (30:1404)
  • [4] R. G. Douglas, On majorization, factorization, and range inclusion of operators on Hilbert space, Proc. Amer. Math. Soc. 17 (1966), 413-415. MR 34 #3315. MR 0203464 (34:3315)
  • [5] Paul R. Halmos, Introduction to Hilbert space, Chelsea, New York, 1957.
  • [6] Lars Hörmander, An introduction to complex analysis in several variables, Van Nostrand, Princeton, N. J., 1966. MR 34 #2933. MR 0203075 (34:2933)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 47.30, 46.00

Retrieve articles in all journals with MSC: 47.30, 46.00

Additional Information

Keywords: Joint spectrum, approximate spectrum, joint approximate spectrum, hyponormal operators
Article copyright: © Copyright 1971 American Mathematical Society

American Mathematical Society